Loperamide for Opiate Withdrawal
One of the most challenging withdrawal symptoms that come as a result of the discontinued use of opiates is diarrhea. Not only is diarrhea an uncomfortable scenario to deal with that includes intestinal spasms and general discomfort, it can also be dangerous if it persists for too long and is accompanied by vomiting or the inability for nutrients to be absorbed into the body before food or liquids are expelled. Loperamide may provide some relief during opiate withdrawal by reducing diarrhea and helping the recovering addict to feel better.
What is Loperamide?
Loperamide is an active ingredient in many different diarrhea medications that are available by prescription. The medication is used for the treatment of diarrhea and works by stopping the intestinal spasms that occur which cause the diarrhea. This medication is not dangerous, has no real potential for abuse and does not pose any serious health risks to the user which makes it a generally safe and helpful.
How is Loperamide Used?
Loperamide is generally taken orally in the form of a liquid filled capsule, tablet, liquid or a capsule. If your doctor prescribes this medication, he or she will also talk with you about the method of administration and what, if any, dangers or precautions you should be on the lookout for. Loperamide is mostly a safe drug that does not have major challenges associated with potential for overdose or abuse so there will be minimal risks associated with the use of this drug.
What if I miss a Dose?
If you miss a dose of Loperamide you should do your best to take the next dose as soon as possible. If you miss a dose and find that it’s almost time for the next dose, just skip the missed dose and take your next regularly schedule dose of the medication as prescribed. You should not double up the dose or take more than prescribed as this can cause adverse reactions which may be unsafe or uncomfortable.
There are some dangers that exist when taking Loperamide for opiate withdrawal related diarrhea. If you have had an allergic reaction to any anti-diarrheal medication in the past, talk with your doctor about the reaction before you take Loperamide. This medication should not be used long term so if your diarrhea persists for more than a couple of days you should seek further medical treatment and care.
Opiate withdrawal is challenging to cope with but it’s not the end of the world! While you may find it difficult to deal with the symptoms of withdrawal, various medications such as Loperamide and Clonidine may help to ease the symptoms and make the process of overcoming the physical dependence that you have on opiates a little bit easier to cope with.